Hail, Custer
- When
- August 15, 4:26 PM MST to 4:34 PM MST
- Where
- Custer County, 1.65 mi WSW of Argyle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.520, -103.680
A thunderstorm briefly became severe over the Argyle area and produced quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over the Argyle area and produced quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 3:56 PM MST, 30 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 456 PM MDT MON AUG 15 2016 .SHORT TERM...(This Evening Through Tuesday Night) Issued at 126 PM MDT Mon Aug 15 2016 Upper shortwave approaching the northern plains will combine with diurnal heating to produce scattered thunderstorms across much of the area this afternoon and evening...with the best chance of stronger thunderstorms located over parts of northeastern Wyoming...the Black Hills and the plains east of the Black Hills including southwestern into south central South Dakota. MLCAPE has risen to around 1500J/KG over those areas this aftn. Vertical shear is marginal for severe development but still expect to see a fews severe storms develop with damaging wind gusts possible due to the high based nature of the storms. Large hail is also possible. The thunderstorms will move off to the southeast this evening. Lows will mainly be in the 50s. On Tuesday, the western upper ridge will build a little further to the east across the central and northern Rockies. Temperatures will be a few degrees warmer, in the upper 80s to lower 90s across the area. There will be a slight chance of afternoon and evening showers and thunderstorms mainly over and near the Black Hills with isolated storms also possible over parts of northeastern Wyoming and far southwestern South Dakota. Low temperatures Tuesday night will fall into the mid 50s to mid 60s. .LONG TERM...(Wednesday Through Monday) Issued at 126 PM MDT Mon Aug 15 2016 Progressive pattern expected in the period. Continued indications for a strong cold front by Thur night as an eastern pac ridge builds into western noam and forces long trajectory northerly flow into central noam. This system will bring much cooler temps for a short period by the end of this week, although progressive flow will lead to a quick warm up with western conus ridging shifting quickly east. Best chance for more widespread precip still looks to be in the Thur-Fri period with the expected cold front and lingering cyclonic flow aloft. Otherwise, perturbed nw flow will persist beyond the weekend, with likely impulses in the flow supporting near daily chances of convection, esp around the Black Hills. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 451 PM MDT Mon Aug 15 2016 Isolated to scattered thunderstorms late this aftn/eve will bring local mvfr/IFR conditions. Activity should dissipate by late eve with VFR conditions overnight through Tuesday morning. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...10 LONG TERM...JC AVIATION...Johnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 615 AM MDT MON AUG 15 2016 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 615 AM MDT MON AUG 15 2016 /715 AM CDT MON AUG 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PARTS OF THE AREA FROM TUESDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 6 NNE DOWNTOWN CUSTER 43.84N 103.55W
08/15/2016 E1.00 INCH CUSTER SD PARK SERVICE
&&
MESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 302 PM MDT MON AUG 15 2016 SDZ028-152130- CENTRAL BLACK HILLS SD- 302 PM MDT MON AUG 15 2016 ...STRONG THUNDERSTORM OVER WESTERN PENNINGTON COUNTY... AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PACTOLA RESERVOIR...OR NEAR HILL CITY...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PACTOLA RESERVOIR AND SHERIDAN LAKE. LAT...LON 4404 10361 4409 10346 4401 10337 4394 10358 TIME...MOT...LOC 2101Z 315DEG 8KT 4403 10354 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
316 PM MDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 3 SSE SILVER CITY 44.05N 103.55W
08/15/2016 E1.00 INCH PENNINGTON SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 1 NNW SHERIDAN LAKE 43.98N 103.47W
08/15/2016 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
MESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 423 PM MDT MON AUG 15 2016 SDZ029-074-152300- HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD- 423 PM MDT MON AUG 15 2016 ...STRONG THUNDERSTORM OVER CENTRAL CUSTER COUNTY... AT 423 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SOUTHWESTERN CUSTER STATE PARK...OR NEAR CUSTER...MOVING SOUTHEAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CUSTER PARK GAME LODGE...BLUE BELL...LEGION LAKE... CUSTER STATE PARK AND NORTHWESTERN WIND CAVE NATIONAL PARK. LAT...LON 4374 10358 4380 10342 4368 10328 4361 10353 TIME...MOT...LOC 2223Z 334DEG 10KT 4373 10350 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT MON AUG 15 2016
SDZ026-028-160000-
RAPID CITY SD-CENTRAL BLACK HILLS SD-
513 PM MDT MON AUG 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PENNINGTON COUNTY
UNTIL 600 PM MDT...
AT 513 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SHERIDAN LAKE...OR NEAR HILL CITY...MOVING SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HILL CITY...JOHNSON SIDING...KEYSTONE...HISEGA...ROCKERVILLE...
KEYSTONE WYE...BEAR COUNTRY...PACTOLA RESERVOIR...
MOUNT RUSHMORE NATIONAL MEMORIAL...HORSETHIEF LAKE AND SHERIDAN LAKE.
LAT...LON 4398 10364 4411 10346 4394 10322 4385 10337
4385 10345
TIME...MOT...LOC 2313Z 316DEG 14KT 4400 10349
JOHNSONThe Rapid City radar (KUDX), 96 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655072.